Winter Weather, Carter
- When
- February 18, 2:00 PM CST to February 19, 2:00 AM CST
- Where
- Carter forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
A major winter storm caused snow to quickly spread across southeast Missouri during the afternoon hours on the 18th as a low-pressure system developed down south. The onset brought a burst of light to moderate snow that rapidly accumulated on all surfaces with temperatures mainly in the teens to low 20s.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major winter storm caused snow to quickly spread across southeast Missouri during the afternoon hours on the 18th as a low-pressure system developed down south. The onset brought a burst of light to moderate snow that rapidly accumulated on all surfaces with temperatures mainly in the teens to low 20s. Snow eventually tapered off during the pre-dawn hours on the 19th. Peak accumulations ranged from 9 to 11 inches with the heaviest snowfall across portions of Bollinger, Cape Girardeau, and Scott County. A sharp gradient led to less snowfall in Carter and Butler County where only around 3 inches of snow fell. Poor visibility below 1 mile caused parts of I-57 to briefly close overnight due to treacherous road conditions and several traffic accidents, but no known serious injuries or fatalities occurred. Wind gusts around 25 mph also led to blowing and drifting snow that made measuring challenging. Key Impacts: transportation delays, traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 11:16 AM CST, 2 hours 44 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1116 AM CST Tue Feb 18 2025
.KEY MESSAGES...
- A few bands of light to moderate snow may produce
accumulations of a dusting to one inch in portions of the
northern half of the Quad State with some slushy roads
possible.
- Confidence remains high that a major winter storm will impact
the Quad State this afternoon through tonight with flurries to
light snow lingering through Wednesday. A Winter Storm
Warning covers most areas with the exception of our northern
row of counties in southern Illinois and southwest Indiana
which has a Winter Weather Advisory.
- Dangerously cold temperatures will cause wind chill values to
fall to near or below zero degrees during the latter half of
this week with the lowest wind chill values early Thursday
morning.
- Extensive river flooding continues this week, mainly along the
Ohio River and other rivers in Kentucky.
&&
.DISCUSSION...
Issued at 338 AM CST Tue Feb 18 2025
A couple bands of light snow are oriented west to east across
mainly northern portions of the Quad State. Light accumulations
of a dusting to an inch are possible on grassy surfaces. With
roads being treated in advance of a major winter storm, road
impacts early this morning are going to primarily take the form
of slushy untreated roads. Caution is needed for the morning
commute. An SPS has been issued through 15z for this hazard.
On the synoptic scale, a strong surface ridge stretches from
Saskatchewan to the Plains, while upper-level flow is zonal
across the Quad State. Energy moving through the Central Plains
from the Rockies is showing precipitation between Kansas City
and Tulsa. A broad area of ascent will stretch from Southern
Missouri to the Mississippi Delta region by tonight as low
pressure dives through Texas and sets up on the Gulf Coast
tonight. Despite becoming increasing separated north from the
surface low, Southern Missouri hangs on to vertical ascent, with
models showing frontogenesis and a positioning in the right
entrance region of a jet streak. Environmental conditions slowly
become less favorable as the system moves eastward with QPF and
snowfall trending lower. This does not mean there won't be
significant snowfall, however. SE Missouri is forecast to have 5
to 9 inches of snow, while much of the rest of the Quad State
could see 4 to 6 inches. Locally higher amounts are possible
with banding. The one notably lower area is the I-64 corridor
where 2-4 inches is possible, including the early morning
snowfall ahead of the main system. Winter Storm Warnings cover
all but the I-64 corridor which has an Advisory instead.
Compared to the previous model cycle, snowfall totals are around
an inch higher on average and shifted roughly a row of counties
southward, but the overall pattern remains similar.
Snow with the main system begins early this afternoon in SEMO,
reaching the rest of the Quad State late afternoon. Snow
accumulations increase with the better forcing that moves
through around late afternoon to evening in the west and evening
into overnight hours for the east. Snow ratios around 14:1 in
the south and 18:1 in the north will yield a fluffy snow,
boosting snow totals with an otherwise not all that impressive
quarter to just over half inch of QPF.
Flurries to light snow Wednesday, mainly in the northeastern
half of the Quad State, are associated with an upper low moving
through the Midwest. Arctic air moves in following this system
with dangerously cold conditions as high pressure moves into the
Plains and the upper low reaches the Midwest. Snow cover will
further enable radiational cooling. Highs mainly in the 20s
today fall to near 20 on Thursday with a moderating trend for
the end of the week and weekend. Lows in the teens to lower 20s
this morning drop to the low to mid single digits Wednesday
night and Thursday night. With breezy winds holding on to near
10 mph tonight, wind chills early Wednesday morning are only a
couple degrees warmer than Cold Weather Advisory criteria on
average (whether wind speeds hold vs dropping off more will be
key as to whether an advisory needs issuance). Cooler
temperatures Wednesday night drop wind chills early Thursday to
-5 to -10. Winds calm for the end of the week, keeping Friday
morning wind chills more in the 0 to 5 range. Ensembles don't
entirely agree on the formation of a system emerging from the
Rockies early this weekend, and many that do track it south of
the Quad State, so dry conditions remain in the NBM through the
weekend into early next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1115 AM CST Tue Feb 18 2025
Lingering snow flurries will taper off this afternoon across
the northern terminals as MVFR cigs will remain in place over
most of the region. Widespread snowfall with the main event
remains on track to arrive by this evening and continue into
early Wednesday morning. Widespread IFR/MVFR vsby reductions are
likely during steady snow, but heavier banding will be capable
of causing at least LIFR vsby reductions, especially during the
evening hours. The greatest accumulations still remain on track
to impact the southern terminals. Winds will be NE between
10-15 kts, with gusts around 20 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 9 AM CST Wednesday for
ILZ075>078.
Winter Storm Warning until 9 AM CST Wednesday for ILZ080>094.
MO...Winter Storm Warning until 9 AM CST Wednesday for MOZ076-086-
087-100-107>112-114.
IN...Winter Weather Advisory until 9 AM CST /10 AM EST/ Wednesday
for INZ081-082.
Winter Storm Warning until 9 AM CST Wednesday for INZ085>088.
KY...Winter Storm Warning until 9 AM CST Wednesday for KYZ001>022.
&&
DISCUSSION...ATL
AVIATION...DWHazardous Weather Outlook National Weather Service Paducah KY 349 AM CST Tue Feb 18 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 349 AM CST Tue Feb 18 2025 /449 AM EST Tue Feb 18 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Light snow is possible early this morning, mainly in the northern half of the Quad State, which can produce slick spots, primarily on untreated secondary roads. Significant snowfall accumulations with travel impacts are likely this afternoon through the night. A Winter Storm Warning is in effect for much of the area while a Winter Weather Advisory is in effect for the Interstate 64 corridor. Refer to the products for more details. Widespread river flooding will continue or is forecast to develop along parts of the Ohio and Green Rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Winter Storm Warning and Winter Weather Advisory end mid- morning Wednesday as snow winds down but road impacts remain. Flurries to light snow are possible later Wednesday. Dangerous cold is forecast for much of the week ahead. Morning wind chill values will be near or below zero Wednesday through Friday, with the lowest wind chill values early Thursday morning. Widespread river flooding will continue or is forecast to develop along parts of the Ohio and Green Rivers. .SPOTTER INFORMATION STATEMENT... Spotter reports of snow accumulations with this winter storm are appreciated. ATL
The national radar mosaic for the moment the first event began.
9 heavy snow, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233693, 1233701, 1233704, 1233707, 1233733, 1233734, 1233735, 1233737, 1233739, 1233741, 1233743.